Can contraceptive pills affect sex drive?

Patient

Q:
My girlfriend started on the pill immediately after we started dating, and her sex drive was very high for the first year or so, after which it began declining rapidly. At first I simply thought that the sexual boom of a new partner was simply wearing off and that sex drive isn't a constant anyways, it will always fluctuate. However, in the past months, her sex drive has dropped from small to absolutely zero. We have talked it over, and the only reason for this we can think of is "the pill". We have ruled out issues in the relationship, dissatisfaction with me, self-esteem issues, emotional problems and the like (obviously I'm not a doctor, so I can't exactly diagnose her). She brought it up to me a few days ago that now, even by herself, she is unable to even "get wet" and feels practically zero desire for sexual pleasure, and she is very upset about this. She tells me that it is a very confusing feeling, like she wants to have all that great sex we had before, but just feels like she has no drive to do so. She says she is not feeling pressured by me to have sex, and I believe she is honest with me. Anyways, I've read in a billion different places about women who quit the pill because of low sex drive, who then experienced what can only be described as a full revival of their libido. However, I've also read about recent studies which would indicate that oral contraceptive pills do not affect sex drive. Now I'm a fervent believer in the scientific method, but it seems a bit contradictory to what people have experienced while on the pill and when stopping its use. Again, we have gone over different possible reasons for this slump in sex drive, but none of them feel right. It also seems important to me that she is genuinely bothered by this change, and really wants to get it fixed. So, what do you think, could this be caused by the pills, or is there something we have overlooked?

Doctor

A:   Current research suggests that as many as 5 to 10 percent of birth control pill users will suffer from sexual dysfunction.
Indeed, the pill inhibits the production of certain hormones called androgens, such as testosterone, which directly influence the level of pleasure we experience during intercourse.
At the same time, the pill also increases the production of a protein called sex-hormone binding globulin (SHBG), which as its name suggests serves to bind sexual hormones like testosterone and estrogen. Studies have shown a link between high levels of SHBG and decreased sexual desire.
Since you notice that your partner’s sexual drive is lower than normal, be sure to tell her to speak with your health care provider. In some cases, changing the brand of the pill she is using may be all that is necessary. This is because certain types of birth control pills contain lower progestin and higher estrogen levels, which can reduce the effects on the sexual desire since progesterone contributes to vaginal dryness and general moodiness. I hope I cleared your doubt.

Related Q&A

Q: I am taking Neurorubine - Forte and have experienced lack of eye focus and trembling in the arms ... is this a side a...

Q: I am 20 years old, female, newly(1month) on tri-estarylla. I have always had uneven breast where my left was signific...

Q: I took notheristone back in August and since then, my period has changed its date from when it was. Will my period go...

Q: I recently started taking the pill for the first time. I read online to take it on the first day of bleeding which i ...

Q: Hello. Ive been taking Lo Loestrin Fe for exactly a year to this month now. The first 2 or 3 months i bled a lot, the...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews